Format

Send to

Choose Destination
See comment in PubMed Commons below
Nutr J. 2007 Jun 27;6:13.

Acute drug induced hepatitis secondary to a weight loss product purchased over the internet.

Author information

1
The Whittington Hospital, Highgate Hill, London, UK. djosh78@hotmail.com

Abstract

BACKGROUND:

Many people now seek alternative methods of weight loss. The internet provides a readily available source of weight reduction products, the ingredients of which are often unclear. The authors describe a case of acute hepatitis in a 20 year old woman caused by such a product purchased over the internet.

CASE PRESENTATION:

A 20-year old woman presented with a two day history of abdominal pain, vomiting and jaundice. There were no identifiable risk factors for chronic liver disease. Liver function tests demonstrated an acute hepatitis (aminoaspartate transaminase 1230 IU/L). A chronic liver disease screen was negative. The patient had started a weight loss product (Pro-Lean), purchased over the internet two weeks prior to presentation. The patient was treated conservatively, and improved. The sequence of events suggests an acute hepatitis caused by an herbal weight loss product.

CONCLUSION:

This case report highlights the dangers of weight loss products available to the public over the internet, and the importance of asking specifically about alternative medicines in patients who present with an acute hepatitis.

PMID:
17597525
PMCID:
PMC1934376
DOI:
10.1186/1475-2891-6-13
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center